Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 66, NWS Nashville, TN

March 29, 2020Coffee County, Grundy County, Warren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 29, 2020, 3:10 AM CDT for Coffee County, Grundy County, Warren County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2020, 3:10 AM CDT (08:10 UTC)
Expired
Mar 29, 2020, 3:45 AM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coffee County, TN, Grundy County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 56 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 9:34 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

458 
WUUS54 KOHX 290810
SVROHX
TNC031-061-177-290845-
/O.NEW.KOHX.SV.W.0066.200329T0810Z-200329T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
310 AM CDT Sun Mar 29 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Warren County in Middle Tennessee...
  Southeastern Coffee County in Middle Tennessee...
  Grundy County in Middle Tennessee...

* Until 345 AM CDT.

* At 309 AM CDT, a severe thunderstorm was located 9 miles north of
  Sewanee, or 11 miles southeast of Manchester, moving northeast at
  80 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gruetli-Laager, Tracy City, Altamont, Coalmont, Palmer, Beersheba
  Springs, Hillsboro and Pelham.

This includes Interstate 24 between mile markers 117 and 135.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM CDT for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3524 8582 3522 8587 3529 8591 3531 8594
      3531 8600 3534 8603 3536 8614 3567 8561
      3554 8556 3553 8561 3549 8554 3543 8554
      3540 8549 3536 8551 3532 8556 3530 8566
      3529 8569 3529 8571 3524 8569 3522 8577
TIME...MOT...LOC 0809Z 229DEG 70KT 3534 8596 

HAIL...<.75IN
WIND...60MPH
 
$$

Hawblitzel
2 follow-up statements
244 
WWUS54 KOHX 290824
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
324 AM CDT Sun Mar 29 2020

TNC031-290833-
/O.CAN.KOHX.SV.W.0066.000000T0000Z-200329T0845Z/
Coffee TN-
324 AM CDT Sun Mar 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COFFEE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 AM CDT for Middle
Tennessee.

LAT...LON 3524 8584 3522 8587 3529 8591 3533 8591
      3535 8588 3537 8587 3538 8589 3551 8588
      3567 8561 3554 8556 3553 8561 3549 8554
      3543 8554 3540 8549 3536 8551 3532 8556
      3529 8571 3524 8570 3522 8577
TIME...MOT...LOC 0823Z 237DEG 68KT 3544 8565 

$$

TNC061-177-290845-
/O.CON.KOHX.SV.W.0066.000000T0000Z-200329T0845Z/
Warren TN-Grundy TN-
324 AM CDT Sun Mar 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHEASTERN WARREN AND GRUNDY COUNTIES...

At 323 AM CDT, a severe thunderstorm was located near Gruetli-Laager,
or 15 miles west of Dunlap, moving northeast at 80 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gruetli-Laager, Tracy City, Altamont, Coalmont, Palmer, Beersheba
Springs and Pelham.

This includes Interstate 24 between mile markers 127 and 134.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM CDT for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3524 8584 3522 8587 3529 8591 3533 8591
      3535 8588 3537 8587 3538 8589 3551 8588
      3567 8561 3554 8556 3553 8561 3549 8554
      3543 8554 3540 8549 3536 8551 3532 8556
      3529 8571 3524 8570 3522 8577
TIME...MOT...LOC 0823Z 237DEG 68KT 3544 8565 

HAIL...<.75IN
WIND...60MPH
 
$$

Hawblitzel
645 
WWUS54 KOHX 290836
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
336 AM CDT Sun Mar 29 2020

TNC061-177-290846-
/O.EXP.KOHX.SV.W.0066.000000T0000Z-200329T0845Z/
Warren TN-Grundy TN-
336 AM CDT Sun Mar 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARREN AND GRUNDY
COUNTIES WILL EXPIRE AT 345 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 400 AM CDT for Middle
Tennessee.

LAT...LON 3524 8584 3522 8587 3529 8591 3533 8591
      3535 8588 3537 8587 3538 8589 3551 8588
      3567 8561 3554 8556 3553 8561 3549 8554
      3543 8554 3540 8549 3536 8551 3532 8556
      3529 8571 3524 8570 3522 8577
TIME...MOT...LOC 0836Z 229DEG 70KT 3639 8466 

$$

Hawblitzel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:56 AM CDT, 14 minutes earlier.

Area forecast discussion, Mar 29, 2:56 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
256 AM CDT Sun Mar 29 2020

.DISCUSSION...

Showers and thunderstorms continue across parts of the mid state
this morning, with some strong to severe producing damaging winds
and even some hail. Storms will continue to the east and northeast
and should exit the area over the next few hours. Tornado Watch
remains in effect until 4 am mainly for the eastern half of the
area where storms are currently ongoing. Skies should clear out
from west to east this morning, with cooler air moving in as well
behind the front. Still looks to be a nice afternoon with highs in
the upper 60s to low 70s. Drier conditions will continue Monday
before a shortwave moves east from the central Plains. Best
chances for rain right now looks to be Tuesday morning and into
the afternoon as the shortwave will be right overhead. Chances for
rain should move out Tuesday evening, and dry weather will return
Wednesday.

Upper ridging moves back overhead late Wednesday into the day
Thursday, which will allow high temperatures Thursday to get back
into the mid 60s. Some subtle shortwave activity moves through the
ridge and may allow for some showers to impact the mid state
during the day Friday. Model solutions are not in complete
agreement on this, or for the rain chances next Saturday, but went
ahead and kept slight chance pops from Friday afternoon through
early Monday morning. It does not look like a complete washout
weekend by any means, but the only agreement is southwest flow
aloft between model solutions, and that usually will indicate the
potential for rain at some point next weekend.

&&

.AVIATION...
06Z TAF DISCUSSION.

Cold front expected to push through overnight with the boundary
exiting the Plateau area between 09z and 12z. Thunderstorm
development is expected along and in advance of this feature.
A few wind gusts will still be possible. Otw, all precip will
exit the area by 12Z with partial clearing beginning in the
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      71  50  68  47  53 /  10  10  10  70  90
Clarksville    68  48  68  46  52 /   0  10  10  70  90
Crossville     68  47  64  44  50 /  30  10  10  50  90
Columbia       71  49  70  47  56 /  10  10  10  80  90
Lawrenceburg   71  49  69  48  56 /  10  10  10  80  90
Waverly        71  50  70  48  56 /   0  10  10  90  90

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........21
Hazardous weather outlook, Mar 28, 5:12 AM CDT, 21 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
512 AM CDT Sat Mar 28 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-291015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
512 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Several rivers will remain above action stage through today.

Strong to severe thunderstorms may develop after 4 PM today,
though the greatest chance for severe weather will be from 8 PM
tonight through early Sunday morning. All modes of severe weather
are possible, including damaging wind gusts, large hail, and a few
tornadoes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to severe storms may linger into the early morning
hours on Sunday. Damaging wind gusts, large hail, and a tornado
will remain possible.

Several rivers will remain above action stage into early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight into early Sunday
morning.

Schaper

In the hours before

Local storm report, Mar 29, 1:31 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
131 AM CDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     TSTM WND DMG     1 SSW LEWISBURG         35.44N  86.79W
03/29/2020                   MARSHALL           TN   EMERGENCY MNGR

            TREES ON A POWER LINE AS WELL AS POWER LINE DAMAGE NEAR
            CORNERSVILLE RD.

&&

EVENT NUMBER OHX2000212

SCHAPER
Local storm report, Mar 29, 1:50 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
150 AM CDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TSTM WND DMG     DOVER                   36.48N  87.84W
03/28/2020                   STEWART            TN   EMERGENCY MNGR

            TREES DOWN ON COX HOLLOW RD...ONE ON HOUSE.

1034 PM     TSTM WND GST     CLARKSVILLE             36.56N  87.35W
03/28/2020  M63 MPH          MONTGOMERY         TN   ASOS

            MEASURED 63 MPH WIND GUST AT THE CKV ASOS

1235 AM     HAIL             LORETTO                 35.08N  87.44W
03/29/2020  E1.00 INCH       LAWRENCE           TN   EMERGENCY MNGR

1235 AM     HAIL             LORETTO                 35.08N  87.44W
03/29/2020  E1.25 INCH       LAWRENCE           TN   EMERGENCY MNGR

1239 AM     HAIL             6 S LAWRENCEBURG        35.16N  87.35W
03/29/2020  E0.88 INCH       LAWRENCE           TN   EMERGENCY MNGR

            ALSO REPORTED 50 MPH WINDS IN LEOMA.

0116 AM     TSTM WND DMG     1 SSW LEWISBURG         35.44N  86.79W
03/29/2020                   MARSHALL           TN   EMERGENCY MNGR

            TREES ON A POWER LINE AS WELL AS POWER LINE DAMAGE NEAR
            CORNERSVILLE RD.

&&

EVENT NUMBER OHX2000207 OHX2000208 OHX2000209 OHX2000211 OHX2000210
OHX2000212

21
Local storm report, Mar 29, 2:07 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
207 AM CDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     TSTM WND DMG     COLUMBIA                35.62N  87.05W
03/28/2020                   MAURY              TN   EMERGENCY MNGR

            SIGNAL LIGHT BLOWN DOWN AT THE INTERSECTION OF
            HAMPSHIRE PIKE AND LION PARKWAY.

&&

EVENT NUMBER OHX2000213

SCHAPER
Local storm report, Mar 29, 2:09 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
209 AM CDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     TSTM WND DMG     1 SW LEWISBURG          35.44N  86.80W
03/29/2020                   MARSHALL           TN   EMERGENCY MNGR

            LARGE TREES BLOCKING 900 BLOCK OF GALLOWAY STREET.

&&

EVENT NUMBER OHX2000214

SCHAPER
Local storm report, Mar 29, 2:13 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
213 AM CDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND DMG     4 SW SHELBYVILLE        35.46N  86.51W
03/29/2020                   BEDFORD            TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON HIGHWAY 64.

&&

EVENT NUMBER OHX2000215

SCHAPER
Local storm report, Mar 29, 2:19 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
219 AM CDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     CENTER HILL             35.79N  85.96W
03/29/2020                   CANNON             TN   TRAINED SPOTTER

            TREES AND POWER LINES DOWN ACROSS HWY 146 AT HWY 281.

&&

EVENT NUMBER OHX2000216

SCHAPER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:06 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart39 min
Mar 28, 8:44 PM CDTSpecial Weather StatementOHXStewart31 min
Mar 28, 9:43 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart47 min
Mar 28, 9:58 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart47 min
Mar 28, 10:03 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys, Lewis, Perry57 min
Mar 28, 10:23 PM CDTTornado WarningOHXDickson, Humphreys18 min
Mar 28, 10:37 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery, Robertson53 min
Mar 28, 10:43 PM CDTSevere Thunderstorm WarningOHXWayne47 min
Mar 28, 10:54 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson, Sumner36 min
Mar 28, 10:56 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury38 min
Mar 28, 11:21 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Maury, Wayne24 min
Mar 28, 11:29 PM CDTSpecial Weather StatementOHXMacon, Sumner61 min
Mar 28, 11:39 PM CDTSpecial Weather StatementOHXWilliamson36 min
Mar 28, 11:43 PM CDTSpecial Weather StatementOHXMaury32 min
Mar 28, 11:57 PM CDTAreal Flood AdvisoryOHXHickman, Lawrence, Lewis, Maury, Wayne3 hr
Mar 28, 11:57 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Rutherford, Williamson13 min
Mar 29, 12:12 AM CDTSpecial Weather StatementOHXLawrence48 min
Mar 29, 12:21 AM CDTSevere Thunderstorm WarningOHXLawrence, Wayne24 min
Mar 29, 12:39 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Marshall, Maury36 min
Mar 29, 12:48 AM CDTSpecial Weather StatementOHXJackson, Smith27 min
Mar 29, 12:52 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence38 min
Mar 29, 12:55 AM CDTFlash Flood WarningOHXLawrence, Wayne3 hr
Mar 29, 1:10 AM CDTSpecial Weather StatementOHXClay, Pickett50 min
Mar 29, 1:12 AM CDTSpecial Weather StatementOHXMarshall48 min
Mar 29, 1:20 AM CDTSpecial Weather StatementOHXBedford, Marshall25 min
Mar 29, 1:32 AM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Marshall, Rutherford, Warren43 min
Mar 29, 1:51 AM CDTAreal Flood AdvisoryOHXGiles, Marshall, Maury3 hr
Mar 29, 2:03 AM CDTSevere Thunderstorm WarningOHXCoffee, DeKalb, Grundy, Putnam, Van Buren, Warren and 1 more42 min
Mar 29, 2:29 AM CDTTornado WarningOHXCumberland, Putnam, White16 min
Mar 29, 2:34 AM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam41 min
Mar 29, 4:01 AM CDTSpecial Weather StatementOHXCumberland14 min
Mar 29, 4:03 AM CDTSevere Thunderstorm WarningOHXCumberland13 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.